Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Need to switch meds
Aug 21, 2012

I have been HIV since 1991. Started AZT in 1994 and later added nasty Videx. In 1996 I switched to Crixivan and Combivir. I began to develop lipo in 1999 and as soon as Truvada came out I switched to that and Viramune. The lipo stopped and began to slowly reverse. I still have signs of it, mostly veiny legs. I would say this was the best choice I made and was very happy with it since then. The toxity was low and I really didn't suffer any annoying side effects. Now I have been told I may need to switch Truvada because I have bone issues. I have a bulge at L5-S1 that is causing much pain and may be arthritic. I also a have low bone density and may be prone to fractures. What on earth can I switch to that may be least toxic? Emtriva, viramune and ? I believe Viread is the culprit. Sustiva scares me with the nasty dreams reported. Should I even switch? Undetectable and over 800 TC's for years. I keep getting tendonitis and thought maybe this would change too. Any suggestions would help a lot. Thanks!

Response from Dr. Young

Hello and thanks for posting your interesting questions.

Bone health and disease is an area of increasing concern for the HIV community. Last year, we published results of a US-wide survey that suggested that positives were about 3 times more likely to experience bone fractures than negatives, and that having more advanced disease and other factors were associated with risk.

Your situation raises a number of important issues. First, is that there are multiple factors, including HIV disease and HIV medications, that seem to play an important role in bone health. Several of these factors are not modifiable- namely your initial CD4 count, race, age, sex and family history. Several factors are modifiable (ie., improvable)- a diet that's low in vitamin D and calcium is important; smoking increases risk of osteoporosis, not getting weight bearing exercise can also increase risk. Minimally, making sure that your vitamin D level is normal and calcium intake adequate is important (and IMHO, for all persons living with HIV).

You're correct in that of the HIV medications, tenofovir is associated with increased bone loss. However, that bone loss is greatest in the first months or year of starting tenofovir, so it's not clear in your case to what extent the medication is playing a role. Increased bone loss is also associated with treatment with protease inhibitors.

If you have osteoporosis (by DEXA scan), especially if there's evidence of a bone fracture, then treatment with specialized medications for bone density might be in order. There are clinical studies among HIV+ with the medication alendronate (Fosamax) that show improvement in bone density. Indeed, one could start on optimizing the dietary vitamin D and calcium and treat with alendronate without switching your HIV medications. A follow up DEXA scan in 1 or 2 years would tell if the strategy is working or not.

As for switching medications, the answer might be simple, if it were not for the distant history of taking AZT and ddI mono- or dual medication. This suggests to me that you might very well have HIV that harbors drug resistance, even though your current HIV viral load is undetectable. In this setting a switch off of tenofovir should be done very carefully and to a medication where full viral potency is suspected. One possibility (if your HLA B5701 genetic test is negative) is to replace the tenofovir with abacavir (Ziagen and part of Epzicom). This switch is conservative, as it replaces one NRTI with another- but there's that issue of AZT and ddI (both NRTIs). A different approach would be to use a new medication class- either a protease inhibitor, integrase inhibitor or perhaps CCR5 inhibitor. What is clear is that you cannot replace the tenofovir with efavirenz (Sustiva), since nevirapine and efavirenz work in identical ways.

Though somewhat dated, this now historical interview from 2010 with Dr. Todd Brown, me and the late Bonnie Goldman might provide some background on bone health and HIV.

I hope that's a helpful start. Please feel free to write back with any follow up questions. BY



Previous
PEP Treatment
Next
What's better than atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement